Snorting hydrocodone is extremely dangerous as it can spread bloodborne diseases and cause permanent damage to the lungs, throat, and nose. Using hydrocodone in any way other than prescribed also increases the risk of overdose and opioid addiction. Still, many people abuse hydrocodone by crushing the pills into a fine powder and snorting (insufflation) the drug.

You are watching: What happens if you snort hydrocodone

Hydrocodone is an opioid painkiller that comes in tablet form and is sold under the brand names Norco or Vicodin. It can only be obtained legally with a doctor’s prescription. When abused, whether by snorting (insufflation) or taking a high dose, the medication produces a sedative and euphoric effect. Since the pain reliever has powerful effects, it also has a high potential for abuse and addiction.

People who snort hydrocodone are at an increased risk of developing a tolerance and an addiction due to the changes that occur in the receptors in the brain. In addition, intranasal use of hydrocodone can lead to serious respiratory issues and side effects. If you or a loved one are thinking about snorting hydrocodone to get high, you may want to think again.

Can You Snort Hydrocodone?

Sometimes, people who are looking to get high off hydrocodone will crush the tablet into a fine powder and inhale it through their nose. They do this in order to increase the intensity of the high produced. When someone snorts hydrocodone, the drug hits the bloodstream immediately, producing a quick, yet short-lived, high. Since the high produced is so short, some users will crave another dose and continue abusing the drug.

Using hydrocodone in any other way besides in the way that is specified on the label or by a doctor is considered medication misuse. Furthermore, abusing hydrocodone in this manner can cause a person to become physically addicted to the drug in as little as one week. Once someone is dependent on opioid drugs, their body will require regular doses to feel normal. Without the drug, addicted individuals will go into withdrawal.

While crushing and snorting opioids like hydrocodone may produce faster and more intense effects, the tablets are manufactured in a way that makes them dangerous to snort. After all, they are meant to be swallowed and digested slowly in the body – not hit the bloodstream all at once or touch the nasal passages. As a result, there are many risks associated with snorting hydrocodone, and you should never attempt to do so.

The Dangers of Snorting Hydrocodone

Hydrocodone is a medication that is intended to pass through the gastrointestinal system. When snorted, it interferes with the intended delivery of the drug, increasing the risk of overdose, addiction, and other harmful side effects. Furthermore, hydrocodone pills contain fillers that can further irritate the nose, throat, and lungs. Not to mention the fact that many people purchase prescription opioids on the street, not knowing what is contained inside.

Damage to the Nose

*
*
*
*
*
*

Furthermore, hydrocodone products like Vicodin contain acetaminophen, a medication that is toxic to the liver in high doses. Snorting or using Vicodin in excess may cause liver damage, toxicity, or failure.

Increased Risk of Overdose from Snorting

Snorting or abusing any type of prescription drug, including hydrocodone, puts users at an increased risk of overdose. In fact, in 2018, an average of 41 people died each day from prescription opioid overdoses, totaling 15,000 deaths for the year.<1> Overdose is most likely among people who are taking increasingly high doses in order to keep up with a growing tolerance. People who are overdosing on hydrocodone may have cold or blue skin, loss of consciousness, vomiting, slowed breathing, and slowed or stopped heartbeat.

Snorting hydrocodone in combination with other central nervous system depressants, such as alcohol, benzodiazepines, or additional opioids increases the risk of accidental overdose. Fortunately, medications like naloxone (Narcan) are widely available and can help reverse hydrocodone overdose.<2>

Signs that Someone is Snorting Hydrocodone

Even though snorting hydrocodone may seem like an efficient way of using the medication to get high, it is dangerous and a sign that someone is addicted. As a result, it’s important to be able to identify the signs of hydrocodone insufflation. Someone who is snorting narcotics may:

Have a runny nose oftenSuffer from respiratory problemsHave white powder around their nostrils or paraphernalia in the homeSustain damage to nasal passagesStruggle with nasal pain and inflammationHave a surface in which has powdered residue on itHave a hoarse voiceDevelop an increasing tolerance to hydrocodoneAppear high on opiates frequently

In order to better identify whether or not someone has a problem with hydrocodone, it is also helpful to know what kind of paraphernalia you may find in the possession of someone who is snorting the drug. These include:

Mirrors or other flat surfaces for crushingRolled up bills or straws used for snortingPressing tools used to crush the powder, such as credit cards or pill crushers

If you or someone you know has been snorting narcotic pain medications like hydrocodone, its time to consider seeking professional substance abuse treatment.

Getting Help for Hydrocodone Addiction

Hydrocodone is a highly addictive drug, and if you have found that you need to snort it to get high, you are addicted and need professional help. Treatment for hydrocodone addiction typically begins with medical detox where doctors and clinicians will help you taper off the drug to minimize your hydrocodone withdrawal symptoms. Then, through intensive rehabilitation, behavioral therapy, and peer support, you can develop the skills and education needed to stay sober.

See more: How Much Is 2 Lbs In Cups Is 2Lbs Of Water? Pounds To Cups

To learn more about our opioid addiction treatment programs at PAX Riverbend, pick up the phone, and contact one of our dedicated treatment providers today.